Lead investigator Josée Bouchard, MD, of Hôpital du Sacré Coeur de Montréal (HSCM) and the University of Montreal and her colleagues explained that there is a rationale supporting the association between heart failure and AKI with aminoglycoside administration. Reduced renal blood flow may aggravate tubular injury related to aminoglycosides by limiting oxygen and nutrient availability and facilitating oxidative stress.
The study also confirms that concomitant use of vancomycin and high aminoglycoside trough levels independently predict an increased risk of aminoglycoside-induced AKI.
In the study, only about half of patients with aminoglycoside-induced AKI recovered their renal function, Dr. Bouchard’s team reported online in Nephron.
Aminoglycosides are a well-known cause of nephrotoxic AKI. These antibiotics are most frequently used to treat endocarditis or multi-drug resistant infections. The 2012 Kidney Disease: Improving Global Outcomes (KDIGO) AKI guidelines recommend avoiding aminoglycosides in patients with AKI or who are at risk for it, unless no suitable and less nephrotoxic therapeutic alternatives are available, the authors noted. The most commonly used aminoglycosides are gentamicin and tobramycin.
In a retrospective cohort study at two university-affiliated centers—HSCM and Hôpital Maisonneuve-Rosemont, Dr. Bouchard and colleagues identified 562 adult patients who received aminoglycosides—predominantly gentamicin—for 5 days or more. Aminoglycoside-induced AKI developed in 65 patients (12%) after a median duration of 11 days; 56%, 29%, and 15% had stage 1,2, and 3 AKI, respectively. Dr. Bouchard’s group compared these 65 patients with 130 age- and sex-matched controls who received aminoglycosides but did not have AKI.
The investigators defined aminoglycoside-induced AKI as a 50% or greater increase in serum creatinine occurring 5 or more days after aminoglycoside initiation until a maximum of 7 days after cessation.
In multivariate analysis, concomitant use of vancomycin, a trough aminoglycoside level of 2.0 µg/mL prior to AKI, and heart failure were associated with a significant 5.2-fold, 3.4-fold, and 3.2-fold increased odds of AKI, respectively, Dr. Bouchard’s group reported.
Only 33 (51%) of the 65 AKI patients recovered their kidney function within 21 days from cessation of aminoglycoside therapy. Patients with a history of heart failure were less likely and those with cancer or receiving intravenous acyclovir were more likely to recover their kidney function.
“These findings are in contradiction with results from animal studies showing complete renal recovery within a few weeks after aminoglycoside cessation.” Dr. Bouchard said. “In our study, we purposely chose patients who received aminoglycosides for at least 5 days. We do not know whether these results would be similar in patients receiving aminoglycoside for a few days only”.
Of the 65 patients with AKI, 36 had aminoglycoside administration stopped at the time of AKI diagnosis. The hospital mortality rate was significantly higher for the AKI patients than for the non-AKI patients (28% vs. 14%).
“These results are consistent with findings from other studies showing a higher mortality rate associated with AKI due to different etiologies,” she said.
In summary, Dr. Bouchard concluded, avoidance of concomitant vancomycin and careful monitoring of aminoglycoside trough levels are required, in addition to avoiding or reducing the duration of administration of these drugs whenever possible, especially in patients at risk such as those with heart failure or liver disease. “Monitoring kidney function is also needed following AKI to ensure that kidney function recovers,” she said.